Frequently Asked Questions

Q. I’ve had some nerve damage as a side effect of my treatment. Should my doctor consider changing the type of chemotherapy I’m getting?

A. This is a judgment call. You and your doctor have to weigh the risks and benefits of your treatment. The decision will depend on how severe your symptoms are, where you are in the course of your treatment, how much your tumor has responded to chemotherapy, the current goals of treatment and whether there are other effective drugs available that do not cause nerve damage. However, even if you stop using a medicine today, you will probably continue to have symptoms for some time. And because nerve damage builds up over time, the symptoms may increase before they decrease. Talk with your doctor or nurse about medications, as well as other treatments that may help ease discomfort.

Q. I haven’t experienced many side effects from my chemotherapy, so I’m wondering whether my treatment is really working.

A. Sometimes, people can benefit from chemotherapy without having a lot of side effects or possibly even any side effects. An important goal is to prevent side effects, and it sounds as though you and your doctors have been able to do that. Not having side effects might be due to other factors as well. For example, every drug affects each person differently and at different stages of treatment. And some chemotherapy drugs are known to cause less severe side effects than others.

Q. When a patient has neutropenia (a low white blood cell count), what are the most common types of bacteria that cause infections, and what antibiotics are used?

A. There are many different bacteria that can cause infection. That is why a broad-spectrum antibiotic (an antibiotic used to treat a wide range of these organisms) is usually prescribed to treat infection. Doctors see different patterns of infection in different geographic regions. These patterns help doctors decide which medicines are given to treat infections and prevent them from becoming worse.

Q. There have been many discussions in my support group and on the Internet about the side effect referred to as “chemobrain.” What is chemobrain, and what can be done about it?

A. If you are having memory problems and trouble focusing on tasks, finding words or managing daily activities, you are not alone. Many people notice these changes while receiving chemotherapy. But most find that within a year of finishing treatment, these symptoms have either greatly improved or disappeared altogether. Researchers are still uncertain about the exact causes of chemobrain. But a number of conditions that may lead to these symptoms can be treated effectively: low blood cell counts, depression, anxiety and fatigue among them. Tell your doctor if you’re having any of the symptoms of chemobrain. Sometimes, simply changing a prescription can make a real difference in how you feel, because some medications can also make you less alert.